Researchers in the US develop an app to detect when a person is overdosing
Register for full access
Our library content is no longer freely available. Please register to gain access to more than 12,000 innovations, updated daily. Our content is global in scope and covers solutions to the world's biggest challenges across 18 sectors.
Spotted: Researchers at the University of Washington have developed a phone app that monitors a person’s breathing rate and detects signs of an overdose. The algorithm for a smartphone, called Second Chance, monitors changes by sending out inaudible sound waves from the phone. The waves detect the person’s breathing rate and send that information back to the phone. If there are no signs of breathing, or if a person’s breathing has slowed to seven breaths a minute or less, the app detects an overdose. It can monitor someone’s breathing from up to three feet away.
In tests at a supervised injection facility in Canada, the app was 90 percent accurate. It was even more successful at UW Medical Center, where the anaesthesiology teams “stimulated” overdoses in an operating room on patients. The effect of the anaesthetic mimics the symptoms of an overdose.
The team is still working on the app. There are plans to eventually include an alarm to call for help when an overdose is detected. Plans to commercialise the technology are underway with an application for approval made to the US Federal Drug Administration.